***Patient photos below***
Chemotherapy remains a cornerstone in cancer treatment, but its effectiveness often comes at the cost of significant side effects. One of the most distressing complications is Chemotherapy-Induced Peripheral Neuropathy (CIPN). CIPN is a neurological disorder characterized by damage to peripheral nerves, resulting in various sensory and motor symptoms.
The exact mechanisms leading to CIPN are not fully understood. However, it is believed that certain chemotherapeutic agents, platinum-based drugs, and vinca alkaloids, damage nerve cells by disrupting microtubule structures and ion channels in nerve fibers. This leads to impaired axonal transport, demyelination, and subsequent nerve damage and degeneration.
CIPN typically manifests in both feet and/or hands. Patients often report symptoms like tingling, numbness, burning pain, balance issues, and loss of feeling. In severe cases, motor nerves can also be affected, leading to muscle weakness and impaired coordination. The onset and severity of symptoms may vary depending on the type and dosage of chemotherapy.
Managing CIPN presents a challenge to traditional western medicine. Most doctors will treat symptoms with the use of antidepressants, anticonvulsants, and opioids to control neuropathic pain. While this may help manage the symptoms it does nothing to heal the nerve damage.
In our integrated medicine approach we aim to stimulate healing in the nerve and the blood vessels to the nerve. We use a variety of techniques, machines, or injections depending on the patients needs and the severity of the symptoms. Treatment may include high dose vitamins, infrared light for blood flow, nerve rebuilders, and more.
****Below are actual photos from one of my patients. She has swelling in both feet along with pins/needles, numbness, and tingling. The 3rd photo is a picture after 4 weeks of treatment. She is still under ongoing chemo at the same time of treatment.****